Heavy Snow, Northwest Blue Mountains
- When
- December 24, 9:00 AM PST to 2:00 PM PST
- Where
- Northwest Blue Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 46.264, -118.193 (the zone’s center; the record gives no point)
A trough of low pressure moved through the area Christmas Eve and brought heavy snow to the mountains of northeast Oregon. Snowfall amounts in inches include (17) at Ski Bluewood and (19) at the Touchet SNOTEL.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A trough of low pressure moved through the area Christmas Eve and brought heavy snow to the mountains of northeast Oregon.
Snowfall amounts in inches include (17) at Ski Bluewood and (19) at the Touchet SNOTEL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 24, 8:59 AM PST, 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
859 AM PST MON DEC 24 2012
.UPDATE...THE WINTER WEATHER ADVISORY FOR THE NORTHERN BLUE
MOUNTAINS WAS UPGRADED TO A WINTER STORM WARNING FOR HEAVY SNOW.
ALTHOUGH THE MAIN UPPER LEVEL TROUGH IS EXITING THE REGION AND
JUST EAST OF THE IDAHO BORDER...OROGRAPHIC SHOWERS IN A NW FLOW
REMAIN IN AREAS NORTH OF MEACHAM. THE SNOW AMOUNTS VARY FROM
AROUND 4.5 INCHES IN MEACHAM TO 17 INCHES AT SKI BLUEWOOD RESORT
IN THE PAST 24 HOURS. THE HEAVY SNOW WILL LIKELY CONTINUE FOR
ANOTHER FEW HOURS. THERE WILL BE ANOTHER UPDATE LATER TODAY TO
REFLECT THE CURRENT CONDITIONS AND REMOVE THE MORNING WORDING IN
OTHER ZONES.
WE WILL SEE A BREAK IN PRECIPITATION THIS AFTERNOON AND EVENING.
THE NEXT SYSTEM ON CHRISTMAS DAY WILL BRING AREAS OF SNOW AND
WINDY CONDITIONS. DETAILS ON THIS CAN BE FOUND IN THE PREVIOUS DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 245 AM PST MON DEC 24 2012/
SHORT TERM...TODAY THROUGH TUESDAY NIGHT. MID AND HIGH LEVEL
CLOUDS WILL BE INCREASING LATE AS A WARM FRONT APPROACHES THE
REGION. THIS FRONT IS ASSOCIATED WITH A LARGE UPPER LOW MOVING
TOWARD THE PACIFIC NORTHWEST. WATER VAPOR SATELLITE IMAGERY SHOWS
THIS SYSTEM TO BE STRONG AT THIS TIME LOCATED BETWEEN 140-150W.
THE WARM FRONT WILL MOVE THROUGH TUESDAY BRINGING SNOW AND SOME
LOW ELEVATION RAIN. PORTIONS OF CENTRAL AND NORTHEAST OREGON AS
WELL AS THE BLUE MOUNTAIN FOOTHILLS COULD SEE BREEZY SOUTHEAST
WINDS DURING THE DAY WITH A SURFACE LOW PRESSURE LOCATED OFF THE
COAST. PRECIPITATION WILL CONTINUE TUESDAY NIGHT AS THE UPPER
LEVEL LOW REMAINS OFFSHORE. TEMPERATURES WILL STAY FAIRLY CLOSE TO
SEASONAL LEVELS THE NEXT FEW DAYS. 94
LONG TERM...WEDNESDAY THROUGH MONDAY...MAINLY SNOW...EXCEPT FOR
MAINLY RAIN OVER THE BLUE MOUNTAIN FOOTHILLS WILL CONTINUE INTO
WEDNESDAY AS THE WEATHER SYSTEM MAKES ITS WAY EASTWARD. THE SURFACE
LOW WILL TRACK TO THE SOUTHEAST WITH AN UPPER LEVEL NORTHERLY FLOW
DEVELOPING. THIS WILL BRING IN COLDER AIR WHICH MAY CAUSE ANY LEFT
OVER RAIN SHOWERS ALONG THE FOOTHILLS OF THE BLUES TO CHANGE OVER TO
SNOW SHOWERS. ELSEWHERE THIS EVENT WILL MAINLY BE A SNOW EVENT AND
SNOW SHOWERS WILL CONTINUE THROUGH AT LEAST WEDNESDAY MORNING. THE
PRECIPITATION WILL DECREASE IN ALL AREAS WEDNESDAY AFTERNOON THOUGH
UP SLOPE SNOW SHOWERS WILL PERSIST OVER THE EASTERN AND CENTRAL
MOUNTAINS THROUGH SATURDAY EVENING WHILE THE PRECIPITATION DECREASES
OVER THE LOWER COLUMBIA BASIN AND ADJACENT YAKIMA AND KITTITAS
VALLEYS. THERE WILL ALSO CONTINUE TO BE SPILL OVER SNOW SHOWERS OVER
THE CASCADES EAST SLOPES...ESPECIALLY NEAR THE CREST THROUGH
WEDNESDAY EVENING. HIGH PRESSURE ALOFT WILL BUILD OVER THE REGION ON
THURSDAY INTO FRIDAY. AT THIS TIME FRIDAY LOOKS TO BE A FAIRLY
DECENT DAY EXCEPT PERHAPS A FEW LINGERING SNOW SHOWERS OVER THE
NORTHEAST MOUNTAINS AND THE OREGON AND SOUTHERN WASHINGTON CASCADE
EAST SLOPES. A WEAK DISTURBANCE WILL MOVE INTO THE RIDGE FRIDAY
NIGHT AND EARLY SATURDAY BUT THE MAIN ENERGY WITH IT IS EXPECTED TO
GO WELL TO THE SOUTH OF THE FORECAST AREA IN A SPLIT FLOW. THIS WILL
LEAVE THE FORECAST AREA MOSTLY DRY EXCEPT POSSIBLE SNOW SHOWERS OVER
THE EASTERN AND NORTHEAST MOUNTAINS FRIDAY NIGHT AND SATURDAY. AFTER
THAT A DRY AND COLDER NORTHERLY FLOW WILL DEVELOP OVER THE REGION
SATURDAY NIGHT INTO SUNDAY WHICH WILL PERSIST INTO MONDAY UNDER A
LARGER AND STRONGER HIGH PRESSURE RIDGE. LONG RANGE MODELS SOLUTIONS
DO DIVERGE FROM EACH OTHER QUITE A BIT BY THAT TIME AND SO NO
CHANGES TO THE FORECAST WILL BE MADE THAT FAR OUT INTO THE FUTURE
DUE TO THE FORECAST UNCERTAINTY. HOWEVER THE EXTENDED MODELS ARE IN
AGREEMENT THAT THERE WILL BE A STRONG RIDGE SOMEWHERE ALONG THE WEST
COAST KEEPING THE FORECAST AREA MAINLY DRY AND COOLER THAN NORMAL
THROUGH MONDAY. 88
AVIATION...12Z TAFS...THERE ARE SOME WRAP AROUND RAIN AND SNOW
SHOWERS MOVING ACROSS THE LOWER COLUMBIA BASIN AND BLUE MOUNTAIN
FOOTHILLS AT THIS TIME BUT PRECIP AMOUNTS ARE VERY LIGHT AND
CEILINGS ARE ABOVE VFR MINIMUMS. THE SHOWERS WILL DECREASE THROUGH
TODAY RESULTING IN VFR CONDITIONS PREVAILING THROUGH THE DAY...
ESPECIALLY IN THE AFTERNOON AND TONIGHT. THERE COULD BE SOME FOG
DEVELOPMENT IN THE USUAL AREAS AROUND THE LOWER COLUMBIA BASIN AND
THE ADJACENT VALLEYS/BLUE MOUNTAIN FOOTHILLS WHICH MAY CAUSE PERIODS
OF MVFR OR IFR CONDITIONS BY LATE TONIGHT. THE MOSTLY LIKELY PLACES
FOR FOG TO FORM WILL BE AT KYKM...KPSC AND KDLS. WINDS WILL BE BREEZY
THIS MORNING WITH SPEEDS GENERALLY FROM 15 TO 25 KTS BUT THEY WILL
DIMINISH THROUGH THE DAY AND TONIGHT AND WILL BECOME LIGHT...UNDER
15 KTS BY DARK THIS EVENING. 88
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 41 27 41 29 / 30 10 70 70
ALW 42 29 41 29 / 40 10 60 70
PSC 42 26 37 26 / 20 10 80 70
YKM 38 23 31 22 / 10 10 80 60
HRI 42 24 37 28 / 20 10 80 70
ELN 37 21 31 20 / 10 10 90 70
RDM 36 21 37 23 / 10 10 80 60
LGD 37 20 34 26 / 60 10 70 70
GCD 35 19 34 21 / 20 10 70 70
DLS 40 26 35 26 / 20 10 90 60
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT ORZ042-506.
WINTER WEATHER ADVISORY UNTIL NOON PST TODAY ORZ050-503.
WINTER STORM WARNING UNTIL 3 PM PST THIS AFTERNOON ORZ502.
WINTER STORM WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT ORZ041.
WINTER STORM WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT ORZ509.
WA...WINTER STORM WARNING UNTIL 3 PM PST THIS AFTERNOON WAZ030.
WINTER STORM WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT WAZ024.
&&
THREAT INDEX
TODAY : YELLOW
TUESDAY : YELLOW
WEDNESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/82HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
600 AM PST MON DEC 24 2012
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
251330-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
600 AM PST MON DEC 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
NORTHWEST BLUE MOUNTAINS OF WASHINGTON, WALLOWA COUNTY,
NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
OREGON
A LOW PRESSURE SYSTEM EXITING THE REGION WILL CONTINUE TO PRODUCE
SNOW OVER THE BLUES THIS MORNING...TAPERING OFF IN THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW TUESDAY
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, EAST SLOPES OF
THE OREGON CASCADES, OCHOCO-JOHN DAY HIGHLANDS
A LARGE STORM WILL MOVE ACROSS THE AREA TUESDAY AND WEDNESDAY. THIS WILL
BRING SNOW TO MOST LOCATIONS...POSSIBLY MIXED WITH RAIN IN THE COLUMBIA
BASIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
846 AM PST MON DEC 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW 5 SW SPOUT SPRINGS 45.70N 118.11W
12/24/2012 E12.0 INCH UMATILLA OR MESONET
12 INCHES IN 21 HOURS. HIGH RIDGE SNOTEL.
0600 AM SNOW MEACHAM 45.51N 118.42W
12/24/2012 M3.6 INCH UMATILLA OR CO-OP OBSERVER
3.6 INCHES IN 24 HOURS. 12 INCHES ON THE GROUND.
0641 AM HEAVY SNOW SKI BLUEWOOD 46.08N 117.84W
12/24/2012 M17.0 INCH COLUMBIA WA PUBLIC
17 INCHES IN 24 HOURS.
&&
MWISTERThe national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418985.